Mayo Clinic Connect
I have been on prednisolone >= 10 mg for years now. I now have steroid induced diabetes and possibly weak bones. I do not want it to get worse. How do you cope with these?
Liked by fiesty76
Hello @mmr1984, You will notice I changed the title of your discussion a little to hopefully draw in other members who have been on a corticosteroid such as prednisolone or prednisone for a long period of time. Sorry to hear that you now have steroid induced diabetes and possibly osteoporosis as a result of being on the drug for years. Here are a few sites that discuss the long term affects and may offer some helpful information.
– Prednisone and other corticosteroids: https://www.mayoclinic.org/steroids/art-20045692
– Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids: https://www.hss.edu/conditions_steroid-side-effects-how-to-reduce-corticosteroid-side-effects.asp
– Corticosteroid-Induced Osteoporosis: https://www.cedars-sinai.org/health-library/diseases-and-conditions/c/corticosteroid-induced-osteoporosis.html
Have you talked to your doctor about your concerns and if there may be other alternatives to taking prednisolone?
Liked by Amanda Burnett, Connect Moderator, Teresa, Volunteer Mentor, Ginger, Volunteer Mentor, Becky, Volunteer Mentor ... see all
Jump to this post
Thanks @johnbishop . My doctor is monitoring and put me on calcium and vitamin D and also dibetes meds. I do not tolerate the alternatives such as cellcept. Useful sites.
Liked by John, Volunteer Mentor, Teresa, Volunteer Mentor
for the bones take calcium with Vitamin D and weight bearing exercises
Liked by John, Volunteer Mentor, mmr1984
Sorry to hear of your long term side effects of prednisone. I have only been on prednisone for a few months but will be on it for another year. I was told to take 2000mg of Vitamin D and extra calcium once diagnosed with temporal arteritis. I was just referred to a rheumatologist and he immediately put me on 70mg of Alendronate once a week to combat the effects of prednisone on my bones and to help against osteoporosis… Hope this helps….
Liked by John, Volunteer Mentor, Becky, Volunteer Mentor, mmr1984
I wonder what the effects of too much vitamin D would be. I was shocked when a nurse called me after my last blood draw and said my doctor wanted me to cut back on vitamin D. My number is 61.9 and the range is 30.0-100.0. I told the nurse I had stopped taking extra vitamin D after my last blood draw. There is vitamin D in my every day vitamin and in my calcium + D. So I was told to take my vitamin every other day. I don't get this, but the nurse said my doctor would like to see my vitamin D at the middle range, i.e. no higher than 50. I always look for the dreaded "H" on my blood tests, but this did not have that next to it. Count me as puzzled. @joybringer1
Liked by mmr1984
I had been on low-dose prednisone for 4 years and still was struck with temporal arteritis in May 2020, that over night took most of the sight in my right eye. I already had severe osteoporosis before I started prednisone.
I was immediately put on 60mg prednisone that tapered down to 10mg. over a 4 month period. My doc put me on a preemptive dose of diabetes meds that has worked so far. I take a Reclast infusion annually plus Vit D3, calcium, magnesium and zinc for the osteoporosis.
They say I'll be on prednisone for the rest of my life and what ever other side effects come along, to me it is worth it to save my other eye.
Liked by John, Volunteer Mentor, ess77, mmr1984
version 22.214.171.124.3.2Page loaded in 0.586 seconds